Hail, Columbiana
- When
- July 21, 1:21 PM EST
- Where
- Columbiana County, Salineville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.620, -80.830
An upper level low moving across the Ohio Valley produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level low moving across the Ohio Valley produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 11:04 AM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1204 PM EDT TUE JUL 21 2009 .SYNOPSIS... A SERIES OF LOW PRESSURE SYSTEMS WILL KEEP OUR WEATHER UNSETTLED THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... UPPER TROUGH WILL SLOWLY SHIFT TO THE NORTHEAST THIS AFTERNOON AND TONIGHT. LOW LEVEL MOISTURE WILL CONTINUE TO PUSH INTO THE REGION AROUND SURFACE WAVE MOVING UP THE EAST COAST. KEPT LIKELY POPS NORTH AND SCATTERED IN THE SOUTH FOR THIS AFTERNOON. SHOWERS SHOULD DIMINISH BY LATE EVENING AS TROUGH PULLS AWAY. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... BREAK IN THE WILL BE SHORT LIVED AS ANOTHER UL WAVE WILL MOVE NORTHEASTWARD FROM THE TN VALLEY INTO THE OHIO VALLEY WED. THIS WAVE WILL BE AHEAD OF NEXT TROUGH WHICH WILL SLOWLY PUSH EASTWARD DURING THE SHORT TERM PERIOD. DIFFERENCES IN MODEL SOLUTIONS FOR WED/THU PERIOD SO AT THIS POINT CONFIDENCE IS LOW IN FORECAST. IT DOES APPEAR THAT MORE ACTIVITY WILL DEVELOP WED AND CONTINUE THROUGH THURSDAY. AT THIS POINT...MODELS ARE SHOWING DIFFERENCES IN THE DEVELOPMENT OF A SFC SYSTEM AHEAD OF TROUGH. GFS SHOWING A FASTER AND MORE WESTERLY SOLUTION...WHILE THE NAM IS SLOWER AND FURTHER TO THE EAST. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... TIMING OF COLD FRONT OVER THE WEEKEND IS COMING INTO A BIT BETTER AGREEMENT BETWEEN MODELS. EXPECT COLD FRONT TO MOVE THROUGH THE REGION LATE SATURDAY OR SATURDAY NIGHT. PRECIPITATION ASSOCIATED WITH COLD FRONT SHOULD BE EAST OF CWA BY SUNDAY MORNING FOR THE MOST PART...BUT CANNOT TOTALLY DISCOUNT INSTABILITY SHOWERS SUNDAY AFTERNOON WITH LONG-WAVE TROF STILL HOLDING OFF TO THE WEST. ISOLATED SHOWERS ARE POSSIBLE INTO MONDAY AFTERNOON. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... PREVAILING VFR IS EXPECTED THIS AFTERNOON...BUT A DISTURBANCE ALONG WITH DIURNAL INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORMS AND REDUCED CONDITIONS. A STRONGER WAVE WILL CROSS WEDNESDAY INTO WEDNESDAY NIGHT BRINGING A GREATER CHANCE FOR STORMS. AS DISTURBANCES MOVE THROUGH...THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 948 AM EDT TUE JUL 21 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-221400- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 948 AM EDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL WHEELING 40.08N 80.70W
07/21/2009 E0.50 INCH OHIO WV EMERGENCY MNGR
&&
JDARNLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 5 NE BELLAIRE 40.08N 80.68W
07/21/2009 M1.00 INCH OHIO WV TRAINED SPOTTER
&&
JDARNLEYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 PM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL WHEELING 40.08N 80.70W
07/21/2009 E1.75 INCH OHIO WV EMERGENCY MNGR
&&
JDARNLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 156 PM EDT TUE JUL 21 2009 MDZ001-211845- GARRETT MD- 156 PM EDT TUE JUL 21 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... GARRETT... AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER GORMAN...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... REDHOUSE... GORMAN... MOUNTAIN LAKE PARK... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL MOUNT PLEASANT 40.15N 79.54W
07/21/2009 E0.88 INCH WESTMORELAND PA PUBLIC
&&
JDARNLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE JUL 21 2009 PAZ030-211900- WESTMORELAND PA- 210 PM EDT TUE JUL 21 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... WESTMORELAND... AT 203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER NORVELT...OR ABOUT 5 MILES SOUTHEAST OF GREENSBURG...MOVING NORTH AT 5 MPH. THESE STORMS MAY CONTAIN HAIL UP TO ONE HALF INCH IN DIAMETER AND RAINFALL HEAVY ENOUGH TO CAUSE PONDING OF WATER ON ROADS. HEAVY RAIN MAY CAUSE RAPID RISES ON CREEKS AND STREAMS ESPECIALLY ALONG WELTY RUN...BOYER RUN AND HURST RUN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... NEW STANTON... GREENSBURG... NEW ALEXANDRIA... JEANNETTE... DELMONT... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186581, 186582, 186583, 186584.